Kansas, 2003

Hail and Damaging Winds in Kansas, June 23, 2003

June 23, 2003 · NWS DDC · 15 events in 10 counties and zones

8 hail, 6 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 2:27 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 23, 2:27 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT MON JUN 23 2003

DAYS 1-2...

...MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TUESDAY EVENING AND
COLD FRONTAL TIMING ON WEDNESDAY AND ITS EFFECTS ON THE ELEMENTS...

DDC SOUNDING FROM THIS MORNING SHOWED STRONG CAPPING OVER SOUTHWEST
KANSAS WITH 700MB TEMPS OF 16C AND A CONVECTIVE TEMP OF 102 F. THIS
CAP IS QUITE EVIDENT THIS AFTERNOON WITH TEMPS IN THE 90S DEWPOINTS
NEAR 70 AND LITTLE IN THE WAY OF CUMULUS CLOUDS. WILL CONTINUE WITH A
DRY FORECAST FOR THIS EVENING IN THE HOPES THAT THE CAP IS STRONG
ENOUGH TO HOLD OVER OUR AREA.

MODEL SOUNDINGS AS WELL AS THE ETAKF CONVECTIVE PRECIP MAP
INDICATE THE POSSIBILITY OF A CAP BREAK IN SOME SPOTS BY LATE
TUESDAY AFTERNOON. IT APPEARS THAT MID LEVEL TEMPS WILL COOL A LITTLE
AS WV IMAGERY INDICATES SOME TROPICAL MOISTURE HEADING NORTH FROM
TEXAS. WITH PROGGED CONV TEMPS IN THE UPPER 90S ON TUESDAY, AND
PROGGED HIGH TEMPS COMING CLOSE TO THAT, COULD SEE SOME ISOLATED
TSTORM ACTIVITY. SO ADDED SLGT CHC POPS OVER THE EASTERN 2/3RDS
AHEAD OF SURFACE DRYLINE FOR LATE TUESDAY AFTERNOON AND EVENING.
SHOULD BE ANOTHER WINDY DAY WITH WINDS APPROACHING ADVISORY CRITERIA
BY AFTERNOON.

MODELS CONTINUE TO AGREE THAT THE TROUGH IN THE WEST CURRENTLY WILL
SHIFT EAST INTO THE PLAINS ON WEDNESDAY. THIS WILL ALLOW A COLD
FRONT TO DROP SOUTHEAST INTO OUR AREA EARLY ON WEDNESDAY. CURRENT
THINKING IS THAT THE FRONT WILL PROPAGATE THROUGH OUR AREA FASTER
THAN WHAT THE ETA INDICATES, AS IS USUALLY THE CASE. THINK THAT
THE FRONT MAY BE THROUGH THE AREA BY 18Z. WITH THAT IN MIND, I
DROPPED HIGH TEMPS FOR WEDNESDAY ESPECIALLY ACROSS THE NORTHWEST.
COULD SEE A LARGE TEMP GRADIENT OVER THE CWA. WITH THE FRONT PROGGED
TO COME THROUGH DURING THE EARLY MORNING, OUR SEVERE POTENTIAL WILL
BE LIMITED. THERE WILL BE A GOOD CAP IN PLACE AHEAD OF THE FRONT, SO
CONVECTION MAY NOT BE WIDESPREAD ALONG IT. WILL GO WITH 40 POPS ALONG
THE FRONT. STILL THINK THERE COULD BE SOME POST FRONTAL SHOWERS WITH
SOME UPWARD MOTION ASSOCIATED WITH THE UPPER TROUGH SO WILL KEEP
LOWER POPS IN FOR THE ENTIRE DAY. ONCE NVA SUBSIDENCE KICKS IN BEHIND
THE WAVE AFTER 00Z, THINGS SHOULD BEGIN TO WIND DOWN.

DAYS 3-7...

DID LITTLE TO CHANGE GOING GRIDS.  PRECIP FORECAST FOR WEDNESDAY
NIGHT STILL PRETTY GOOD THOUGH CONVECTION ALONG FRONT TUESDAY NIGHT
MAY BLAST FRONT THROUGH MUCH FASTER THAN MODELS.  ENDED PRECIP
THURSDAY MORNING A LITTLE SOONER AND WENT SLIGHTLY LOWER POPS BUT
STILL CHC.  FRONT PUSHES MOST OF THE MOISTURE WELL EAST OF AREA.
COOLED LOWS JUST A BIT FOR FRIDAY AND SATURDAY NIGHTS.  SHOULD START
TO SEE MOISTURE RETURN BY END OF WEEKEND.  WAS CONSIDERING ADDING
SMALL POPS FOR THE EVENINGS THIS WEEKEND BUT DECIDED TO LEAVE IT DRY
FOR NOW.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 73 98 72 88 / 00 20 20 40
GCK 71 97 68 86 / 00 20 20 30
EHA 66 96 67 86 / 00 10 10 30
LBL 71 98 70 87 / 00 20 20 40
HYS 75 98 72 86 / 00 20 20 30
P28 76 98 76 94 / 00 20 20 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/15
Hazardous weather outlook, Jun 23, 4:50 AM CST, 12 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
550 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE OVER WESTERN KANSAS WILL BECOME FAIRLY UNSTABLE
DURING THE MID TO LATE AFTERNOON HOURS AS DAYTIME HEATING REACHES A
MAXIMUM.  IN THE MEANTIME, A DRYLINE WILL MOVE FROM EASTERN COLORADO
INTO WESTERN KANSAS AS FAR EAST AS HUGOTON, GARDEN CITY AND DIGHTON.
AN ISOLATED THUNDERSTORM COULD DEVELOP ANYWHERE ALONG THIS DRYLINE
BETWEEN 4 AND 8 PM.  IF ANY STORMS DEVELOP, THEY WILL BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS DURING
THE DAY ON WEDNESDAY.  A MOIST AND UNSTABLE AIRMASS WILL EXIST
AHEAD OF THE FRONT OVER PORTIONS OF SOUTHWEST KANSAS.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES
THROUGH THE AREA.  STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL ALONG WITH DAMAGING THUNDERSTORM WIND GUSTS.  THE AREA
MOST LIKELY TO SEE ANY SEVERE WEATHER WILL BE ALONG AND EAST OF A
LINE FROM WAKEENEY THROUGH DODGE CITY AND MEADE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON IF
THUNDERSTORMS DEVELOP.

GERARD

The radar

The Dodge City radar (KDDC), 167 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Morton

When
June 23, 5:05 PM CST
Where
Morton County, 5 mi NE of Elkhart
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -101.767

Hail, Morton

When
June 23, 5:10 PM CST
Where
Morton County, 1 mi NE of Richfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -101.633

Hail, Stanton

When
June 23, 5:30 PM CST
Where
Stanton County, 10 mi SSW of Big Bow
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -101.483

Hail, Grant

When
June 23, 5:49 PM CST
Where
Grant County, 9 mi NW of Ulysses
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -101.750

Thunderstorm Wind, Hamilton

When
June 23, 5:58 PM CST
Where
Hamilton County, Syracuse
Measured
55 kt (63 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.783, -101.450

The wind was recorded at a weatherlab site.

Hail, Kearny

When
June 23, 6:00 PM CST
Where
Kearny County, 16 mi SW of Lakin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -101.300

Hail, Kearny

When
June 23, 6:15 PM CST
Where
Kearny County, 3 mi W of Lakin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -101.083

Hail, Scott

When
June 23, 6:45 PM CST
Where
Scott County, 6 mi S of Modoc
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.600, -101.050

Hail, Scott

When
June 23, 7:00 PM CST
Where
Scott County, 11 mi NW of Scott City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -101.050

Thunderstorm Wind, Scott

When
June 23, 7:00 PM CST
Where
Scott County, 11 mi NW of Scott City
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.033, -100.933

Thunderstorm Wind, Seward

When
June 23, 7:20 PM CST
Where
Seward County, Liberal
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Three inch diameter tree limbs were blown down.

High Wind, Ford

When
June 23, 8:12 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.417, -100.850

Non thunderstorm winds spread across the county with a peak wind of 61 mph recorded by backup wind equipment at the Dodge City airport.

Thunderstorm Wind, Haskell

When
June 23, 8:20 PM CST
Where
Haskell County, 5 mi S of Sublette
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.400, -100.483

Large tree limbs were blown down.

Thunderstorm Wind, Meade

When
June 23, 8:30 PM CST
Where
Meade County, 12 mi NW of Meade
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -100.283

Thunderstorm Wind, Meade

When
June 23, 8:40 PM CST
Where
Meade County, 7 mi NW of Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.050, -101.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364759, 5364760, 5364761, 5364762, 5364763, 5364764, 5364765, 5364766, 5364767, 5364768, 5364769, 5364770, 5364820, 5364821, 5364477.